Maryland, 2009Damaging Winds in Maryland, August 21, 2009
August 21, 2009 · NWS PHI · 2 events in 2 counties and zones
A hot and humid air mass was in place on the 21st ahead of a cold front. This resulted in the development of some thunderstorms from west to east, some of which were strong to locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass was in place on the 21st ahead of a cold front. This resulted in the development of some thunderstorms from west to east, some of which were strong to locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI AUG 21 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL CONTINUE TO PUSH CLOSER TO THE REGION TODAY
AND ULTIMATELY STALL OVER US ON SUNDAY. THE FRONT IS ABLE TO BEGIN
TO MOVE EAST AGAIN ON MONDAY WITH A BUILDING HIGH PRESSURE SYSTEM
SLIDING IN BEHIND THE FRONT. ANOTHER COLD FRONT LOOKS TO MOVE
THROUGH LATE WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE STALLING
JUST TO OUR SOUTH AND EAST ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN 18Z WEATHER ANALYSIS SHOWS A SEVERE LINE OF THUNDERSTORMS
PROGRESSING FROM THE WEST AND MOVING ALONG A NORTHEAST TRACK THROUGH
THE CWA. THIS LINE IF FOLLOWING THE PATH OF A VERY STRONG THETA-E
RIDGE EMBEDDED WITHIN A MOIST SOUTHWEST FLOW AT 700MB. A SURFACE
COLD FRONT CAN BE SEEN DRAPED FROM THE CENTER OF LOW PRESSURE NORTH
OF THE GREAT LAKES THROUGH THE OHIO VALLEY AND INTO THE TENNESSEE
VALLEY.
THE COLD FRONT WILL BEGIN TO SLOW ITS EASTWARD PROGRESSION WITH
HURRICANE BILL MOVING CLOSER TO THE REGION. BILL IS NOT A DIRECT
THREAT TO THE CWA OR EVEN THE EAST COAST, HOWEVER, WITH AMPLE
TROPICAL MOISTURE STILL OVER THE REGION AND A STALLING FRONTAL
BOUNDARY TO ACT AS A LIFTING MECHANISM, FLASH FLOODING MAY BECOME AN
ISSUE. SAYING THAT, FELT THAT IT WOULD BE WISE TO ISSUE A FLASH
FLOOD WATCH FOR MOST OF THE CWA. SEE HYDRO SECTION FOR MORE DETAILS.
OVERALL, ONCE THE SQUALL LINE PUSHES THROUGH WE SHOULD SEE LIGHT TO
MODERATE RAIN SHOWERS CONTINUE THROUGH THE OVERNIGHT HOURS. SOME OF
THESE SHOWERS MAY CONTAIN EMBEDDED CONVECTION.
TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH OVERNIGHT LOWS IN THE
LOW TO MID 70S ACROSS MUCH OF THE CWA.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE BIG STORY THIS WEEKEND WILL BE THE APPROACH OF HURRICANE BILL
EVEN THOUGH BILL WILL PASS SOME 300 MILES TO THE EAST OF THE UNITED
STATES COAST. BECAUSE OF BILL, SATURDAY LOOKS TO BE A WASH IN MOST
REGION EXCEPT FOR AREAS CLOSER TO THE SHORE. THE WESTERN SIDE OF THE
PASSING STORM, WITH ITS SUBSIDING AIR, SHOULD HELP KEEP THE COASTAL
AREAS DRIER THAN FURTHER INLAND. BUT SINCE BILL SLOWS AND ULTIMATELY
STALLS THE COLD FRONT OVER THE REGION NUMEROUS SHOWERS AND
THUNDERSTORMS MAY STILL BE ABLE TO AFFECT THESE AREAS. AGAIN AS SAID
BEFORE, IT APPEARS THAT THE HEAVIEST OF THE RAIN WILL FALL IN OUR
FAR NORTHWESTERN ZONES WHERE THE SOUTHWEST FLOW IS ABLE TO TRAIN
CONVECTION OVER THESE REGIONS BEING AIDED BY THE TERRAIN.
ONCE BILL SHOOTS OFF TO THE NORTHEAST, THE FRONT IS ABLE TO PUSH
THROUGH ON SUNDAY AND THE POPS DECREASE DRAMATICALLY EVERYWHERE FOR
THE END OF THE WEEKEND. WE STILL MAY BE ABLE TO SEE SHOWERS AND
THUNDERSTORMS FIRE UP DURING THE AFTERNOON HOURS, BUT WITH THE WINDS
FINALLY TURNING MORE TO THE NORTHWEST, A DRYING TREND IS FORECASTED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
5-WAVE MODEL GUIDANCE SHOWS THE WEAKENING BERMUDA HIGH STILL SITTING
OFFSHORE, ALTHOUGH A BIT FARTHER NORTHEAST, LESSENING ITS INFLUENCE
ON OUR CWA. A BUILDING MID-WEST RIDGE SLOWLY SHIFTS EASTWARD BUT AS
IT DOES THE LONGWAVE TROUGH DIGS DEEPER. NOT UNTIL LATE IN THE
PERIOD, WHEN THE BERMUDA HIGH FINALLY RELINQUISHES ITS GRASP ON THE
UNITED STATES, CAN THE TROUGH FULLY EJECT OFFSHORE.
UPPER LEVEL TROUGH JUST WEST OF THE REGION ON MONDAY WILL SLOWLY
MOVE EASTWARD. OPERATIONAL MODELS VARY ON THE TIMING OF THE TROUGHS
DEPARTURE BUT OVERALL THEY SHOW A DIGGING TREND OVER THE EAST BEFORE
MOVING OUT TO SEA. THERE SHOULD BE A DECENT AMOUNT OF UPPER LEVEL
SUBSIDENCE ACROSS THE REGION AS THE UPPER LEVEL JET MOVES OUT
PUTTING US UNDER THE LEFT ENTRANCE REGION. HOWEVER, WITH A MOIST
SOUTHWEST FLOW, DIURNALLY DRIVEN CONVECTION CANNOT BE RULED OUT.
WITH THE COLD FRONT ALL THE WAY THROUGH THE REGION, THE MID-WEST
HIGH IS ABLE TO ENCOMPASS THE CWA UNDER FAIRER WEATHER. THE NEXT
WEATHER SYSTEM APPEARS TO COME THROUGH ON THURSDAY AS A COLD FRONT
WHICH COULD SPARK SOME AFTERNOON SHOWERS AND THUNDERSTORMS. THIS IS
WHEN A BIG CHANGE MAY TAKE PLACE. THE GFS SHOWS A VERY TIGHT THERMAL
GRADIENT AND STRONG CAA TAKING PLACE ON THE BACKSIDE OF THE COLD
FRONT WHILE THE ECMWF SHOWS A MUCH WEAKER FRONT BUT WITH THE
STRONGER CAA AS WELL. 850MB TEMPERATURES MAY DIP INTO THE SINGLE
DIGITS WITH THE CRISP AND CLEAN CANADIAN AIRMASS AND SURFACE
TEMPERATURES AND DEWPOINTS MAY DROP BELOW NORMAL.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A FAIRLY SOLID LINE OF THUNDERSTORMS EXTENDED FROM NORTHERN NEW
JERSEY, ACROSS SOUTHEASTERN PENNSYLVANIA TO CENTRAL MARYLAND AT
1900Z. THE CONVECTION WILL DRIFT TO THE EAST AND IT WILL AFFECT
KTTN, KPNE, KPHL AND KILG BETWEEN NOW AND 2100Z OR 2200Z. THE
EASTWARD PROGRESS OF THE LINE HAD BEEN SLOWING A BIT.
ONCE THE SUN SETS, AROUND 0000Z, ANY THUNDERSTORMS SHOULD WEAKEN.
HOWEVER, SHOWERS MAY LINGER INTO PARTS OF THE NIGHTTIME PERIOD. FOR
LATE TONIGHT, WE HAVE INDICATED SOME VISIBILITY RESTRICTIONS BEING
THAT THE AIRMASS OVER OUR REGION REMAINS QUITE HUMID.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE
ANTICIPATED FOR SATURDAY.
OUTLOOK...
A SLOW MOVING COLD FRONT FROM THE WEST IS FORECAST TO PASS THROUGH
OUR REGION FROM SATURDAY NIGHT INTO EARLY SUNDAY. UNTIL THAT TIME
OUR WEATHER WILL REMAIN QUITE UNSETTLED. DRIER AIR IS EXPECTED TO
BUILD IN FROM THE WEST FOR SUNDAY AND FOR THE EARLY PART OF THE NEW
WEEK.
&&
.MARINE...
HURRICANE BILL WILL PASS WELL TO OUR EAST OVER THE WEEKEND. PLEASE
REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER
REGARDING HURRICANE BILL. MEANWHILE, A SLOW MOVING COLD FRONT FROM
THE WEST IS FORECAST TO ARRIVE EARLY ON SUNDAY.
LONG PERIOD SWELLS ASSOCIATED WITH HURRICANE BILL HAVE REACHED THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL CONTINUE
TO BUILD THROUGH SATURDAY, PEAKING ON SATURDAY NIGHT INTO SUNDAY.
WAVE HEIGHTS UP TO 12 OR 14 FEET ARE ANTICIPATED JUST A FEW MILES
OFF THE COAST.
THE LONG PERIOD SWELLS WILL CREATE HAZARDOUS CONDITIONS ON THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY, AND ON THE LOWER PART OF
DELAWARE BAY. AS A RESULT, A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THOSE LOCATIONS FOR THE ENTIRE WEEKEND.
CONDITIONS WILL BEGIN TO IMPROVE GRADUALLY FROM LATE SUNDAY INTO
MONDAY.
RIP CURRENTS/SURF...
A HIGH SURF ADVISORY HAS BEEN ISSUED FOR SATURDAY AND SUNDAY.
LONG PERIOD SWELLS ASSOCIATED WITH HURRICANE BILL HAVE REACHED THE
COASTAL WATERS OF DELAWARE AND NEW JERSEY. THE SWELLS WILL CONTINUE
TO BUILD THROUGH SATURDAY, PEAKING ON SATURDAY NIGHT INTO SUNDAY.
WAVE HEIGHTS UP TO 12 OR 14 FEET ARE ANTICIPATED JUST A FEW MILES
OFF THE COAST. BREAKING WAVES IN THE SURF ZONES SHOULD RANGE MAINLY
FROM 5 TO 7 FEET, WITH SOME 8 FOOT WAVES POSSIBLE.
THERE WILL BE A HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND. A
HIGH RISK OF RIP CURRENTS MEANS THAT DANGEROUS AND POTENTIALLY
LIFE THREATENING CONDITIONS EXIST. FOLLOW THE RECOMMENDATIONS OF
THE LOCAL BEACH PATROL AND STAY OUT OF THE SURF IF YOU ARE DIRECTED
TO DO SO.
THE ROUGH SURF WILL ALSO CAUSE SOME BEACH EROSION ALONG THE COASTS
OF NEW JERSEY AND DELAWARE.
&&
.HYDROLOGY...
A SERIES OF SHOWERS AND THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN
WILL AFFECT THE REGION THROUGH TONIGHT AND SATURDAY MORNING.
EVENT PRECIPITATION TOTALS SHOULD AVERAGE 1 TO 3 INCHES WITH LOCAL
AMOUNTS TO AROUND 5 INCHES. EACH SERIES OF THUNDERSTORMS WILL MAKE
THE REGION MORE VULNERABLE TO FLOODING AS IT SOAKS THE GROUND AND
RAISES STREAM LEVELS. FORECAST SOUNDINGS FROM BOTH THE GFS AND NAM
SHOW PWATS GREATER THAN 2 INCHES WITH BOTH THE RFC AND HPC FFG
SUGGESTING 1 AND 3 HOUR RAIN TOTALS AROUND 2 AND 3 INCHES
RESPECTIVELY IN THE WATCH AREA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ054-055-
060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NJZ001-007>010-
012-015>019.
HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY FOR
NJZ014-024>026.
DE...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR DEZ001.
HIGH SURF ADVISORY FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY FOR
DEZ004.
MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
FOR ANZ431-450>455.
&&
SYNOPSIS...HEAVENER
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...IOVINO
MARINE...IOVINO
HYDROLOGY...Hazardous weather outlook, Aug 21, 11:49 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 PM EDT FRI AUG 21 2009
NJZ001-007>010-012-013-015-017>020-027-PAZ054-055-060>062-067>071-
221700-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL
SATURDAY, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THERE IS
SOME UNCERTAINTY HOWEVER ON WHERE THE MORE FOCUSED ACTIVITY WILL
BECOME SITUATED. A FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST A
PORTION OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NJZ014-026-221700-
EASTERN MONMOUTH-COASTAL OCEAN-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ROUGH SURF AND A HIGH RISK OF RIP CURRENTS WILL BE IN PLACE
SATURDAY AND SUNDAY. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS
AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS
COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED
SWIMMERS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ004-NJZ024-025-221700-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
LONG PERIOD WAVES WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL. THE RIP CURRENT RISK TODAY INTO TONIGHT IS
MODERATE BECOMING HIGH. FOLLOW THE ADVICE OF THE LOCAL BEACH
PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO.
CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR
INEXPERIENCED SWIMMERS.
SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING COULD BE
STRONG TO SEVERE WITH LOCALLY GUSTY/DAMAGING WINDS. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ROUGH SURF AND A HIGH RISK OF RIP CURRENTS WILL BE IN PLACE
SATURDAY AND SUNDAY. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS
AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS
COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED
SWIMMERS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ450-451-221700-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1249 PM EDT FRI AUG 21 2009
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 PM THIS
EVENING TO 6 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
LONG PERIOD SEAS WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
SIGNIFICANT LONG PERIOD SEAS WILL OCCUR SATURDAY INTO SUNDAY DUE
TO HURRICANE BILL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ001>003-MDZ008-012-015-019-020-NJZ016-021>023-221700-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ANY SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL,
POTENTIALLY RESULTING IN LOCALIZED FLOODING. THE GREATEST
CONCENTRATION OF STORMS SHOULD GENERALLY BE NORTH AND WEST OF
INTERSTATE 95. IN ADDITION, SOME STORMS COULD BECOME SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS THE MAIN THREAT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL
SATURDAY, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THERE IS
SOME UNCERTAINTY HOWEVER ON WHERE THE MORE FOCUSED ACTIVITY WILL
BECOME SITUATED. A FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST A
PORTION OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ452>455-221700-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 PM THIS
EVENING TO 6 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
LONG PERIOD SEAS WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.
SIGNIFICANT LONG PERIOD SEAS WILL OCCUR SATURDAY INTO SUNDAY DUE
TO HURRICANE BILL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ430-431-221700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1249 PM EDT FRI AUG 21 2009
...SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
LONG PERIOD WAVES WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT
DUE TO HURRICANE BILL. THE RIP CURRENT RISK TODAY INTO TONIGHT IS
MODERATE BECOMING HIGH. FOLLOW THE ADVICE OF THE LOCAL BEACH
PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO.
CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR
INEXPERIENCED SWIMMERS.
SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING COULD BE
STRONG TO SEVERE WITH LOCALLY GUSTY/DAMAGING WINDS. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LONG PERIOD SWELLS UP TO 5 FEET ARE POSSIBLE AT THE MOUTH OF THE
BAY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 11:46 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 PM EDT FRI AUG 21 2009
PAZ054-055-211745-
CARBON PA-MONROE PA-
1246 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF MOUNT POCONO...MOVING NORTHEAST
AT 35 MPH. THE THUNDERSTORM WILL BE NEAR POCONO PINES...REEDERS
AROUND 1255 PM...SCOTRUN AROUND 100 PM...GOULDSBORO STATE PARK...
TOBYHANNA...MOUNT POCONO AROUND 105 PM...PARADISE VALLEY...ALPINE
MOUNTAIN...HERNYVILLE AROUND 110 PM AND CANADENSIS AROUND 115 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FORECASTER:OHARA
Special weather statement, Aug 21, 12:11 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
111 PM EDT FRI AUG 21 2009
NJZ007-009-PAZ054-055-060>062-067>069-211915-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-WARREN NJ-
111 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT BERKS...BUCKS...CARBON...
CHESTER...HUNTERDON...LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON AND
WARREN COUNTIES...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 10 MILES WEST OF LEHIGHTON...MOVING
NORTHEAST AT 30 MPH. PORTIONS OF BERKS, CARBON, MONROE, LEHIGH,
NORTHAMPTON. CHESTER, BUCKS, MONTGOMERY, WARREN AND HUNTERDON
COUNTIES WILL BE AFFECTED THROUGH 315 PM.
WIND GUSTS TO 40 MPH, SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
NIERENBERG
Special weather statement, Aug 21, 1:22 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
222 PM EDT FRI AUG 21 2009
NJZ001-007-211945-
SUSSEX NJ-WARREN NJ-
222 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX AND WARREN COUNTIES...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERAL STRONG THUNDERSTORMS...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
FORECASTER:
Special weather statement, Aug 21, 1:44 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT FRI AUG 21 2009
DEZ001-MDZ008-NJZ009-010-015>019-027-PAZ067>071-212045-
BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
HUNTERDON NJ-MERCER NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-
244 PM EDT FRI AUG 21 2009
... STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CECIL...CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...MERCER...
MONTGOMERY...NEW CASTLE...PHILADELPHIA...SALEM AND SOMERSET
COUNTIES...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERAL STRONG THUNDERSTORMS OVER SOUTHEASTERN PENNSYLVANIA AND
NORTHERN NEW JERSEY. THESE STORMS ARE MOVING TO THE EAST AT 30
MPH. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE INTO THE
AFTERNOON.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
NIERENBERG
Special weather statement, Aug 21, 1:50 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT FRI AUG 21 2009
DEZ001-002-MDZ008-012-015-019-020-211945-
CAROLINE MD-CECIL MD-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNES MD-
TALBOT MD-
250 PM EDT FRI AUG 21 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...
KENT...NEW CASTLE...QUEEN ANNES AND TALBOT COUNTIES...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THIS LINE
OF THUNDERSTORMS 34 MILES SOUTHWEST OF EASTON...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR TILGHMAN ISLAND AND OXFORD
AROUND 345 PM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING ALSO FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR THIS
REGION.
OEBERWINE/OHARA
Thunderstorm Wind, Kent
- When
- August 21, 2:43 PM EST to 2:45 PM EST
- Where
- Kent County, Rock Hall to Fairlee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.130, -76.230
A squall line of strong to severe thunderstorms knocked down about 5 trees in Rock Hall and Fairee.
Thunderstorm Wind, Queen Anne'S
- When
- August 21, 3:24 PM EST
- Where
- Queen Anne'S County, 0.72 mi SE of Dudley Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.173, -75.920
A squall line of strong to severe thunderstorms knocked down a few trees along U.S. Route 301.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194652, 194654.